Alert archive / Florida / Coastal Flood Statements in 2019

Coastal Flood Statement 4, NWS Key West, FL

August 4, 2019Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Aug 4, 2019, 10:06 AM EDT for Monroe County, Florida. It took effect at Aug 4, 2019, 11:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2019, 10:06 AM EDT (14:06 UTC)
In effect from
Aug 4, 2019, 11:00 AM EDT
Expired
Aug 4, 2019, 7:00 PM EDT
In force
8 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1846 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WHUS42 KKEY 041406
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1006 AM EDT Sun Aug 4 2019

FLZ077-078-042300-
/O.NEW.KKEY.CF.S.0004.190804T1500Z-190804T2300Z/
Monroe Middle Keys-Monroe Lower Keys-
1006 AM EDT Sun Aug 4 2019

...MINOR COASTAL FLOODING EXPECTED ACROSS LOW-LYING AREAS FROM NOW
UNTIL EARLY THIS EVENING...

* COASTAL FLOODING...Water levels are expected to run about three
  quarters to one foot above the predicted tides from now until
  early this evening. Minor saltwater flooding of low-lying areas 
  and streets is expected to occur during this period.

* TIMING...Water levels will peak near the time of high tide in
  locations throughout the Lower and Middle Keys which will occur
  between about 1 and 4 pm, although timing will vary based on 
  exact location.

* IMPACTS...Saltwater flooding of low-elevation streets, yards,
  docks, and seawalls is likely. Some storm drains will back up
  and overflow as well. Motorists should remember, persistent
  puddles around the times of high tide are most likely saltwater.

$$

Futterman/Chesser

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 4, 9:57 AM EDT, 9 minutes earlier.

Area forecast discussion, Aug 4, 9:57 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Key West FL
957 AM EDT Sun Aug 4 2019

.DISCUSSION...In the middle and upper levels(700-200 mb), latest
available satellite imagery overlaid with model streamline
analysis as of 800 am,  narrow but sharp
positively tilted full latitudinal trough oriented from Eastern
Canad south southwestward to the Southwestern Gulf of Mexico.
Southeast of that feature there exists the center of a warm core
middle and upper ridge near 32N 62W with attendant axis extending
south southwest towards the Yucatan Channel. Lastly and upstream
of that, there is a TUTT cell centered near Guantanamo Province
Cuba.

At the surface and in the lower to middle levels(Surface to 700
mb), latest available marine and land surface observations and
analysis as of 800 am, detail A 1020-1025 mb surface ridge across
the Central Atlantic with attendant ridge axis extending west
southwest into the Florida Straits. There is a more substantial
tropical wave analyzed per NHC located near 15N 55W. The 12Z
sounding at Key illustrated an unusually moist gentle to moderate
south to southwest flow off of the surface to about 500 mb with
columnar PWAT at 2.34 inches.

.CURRENTLY...As of 900 am, satellite imagery indicated partly to
mostly cloudy skies exist across the Florida Keys and surrounding
waters, owing mostly to mid-level cloudiness. Radar indicated just
a few showers attm across the Offshore Gulf waters. C-man stations
along the Florida Reef are recording south to southwest winds near
10 knots. The islands sensors are 5 to 10 mph.

.SHORT TERM...The surface ridge located in the Florida Straits
will only slowly move northwards through the afternoon. As such a
light to gentle south to southwest wind will remain in place.
Model forecast soundings suggest surface to 500 mb winds will
align across the Keys Island Chain resulting in development of a
later afternoon/pre-sunset cumulus/towering cumulus cloud line.
Although model forecast soundings maintain deeper moisture, with
PWAT around 2.00 inches through the rest of the day, one
prohibitive factor will be the middle level cloudiness presently
in place over the Lower and Middle Keys. High temperatures should
reach to near 90 or higher with the typically torrid dewpoints.
The ongoing forecast is indicating 40% pops for the present 12
hours period. This could be a tad above the observed trends but
below observed numerical guidance for the the period. Hence, no
changes will be made on this cycle.

&&

.COASTAL FLOODING...
Tides have been running higher than normal over the past couple of
days, with anomalies from 3/4 to about a foot above the
astronomical predictions. Saturday's afternoon's high tide topped
at 2.99 ft at 1248 pm at the Key West Tide Gauge. This exceeds the
2.90 threshold for minor flooding. In addition, a Key West
meteorologist observed a number of low lying streets and parking
lots under water around that time. Today's high tide at Key West
occurs just after 1 pm, but we expect slightly lower water levels
to those observed on Saturday. Similar conditions occurred at
Vaca Key yesterday with a high tide topping at 2.21 ft at 442 pm.
This exceeded the 1.9 ft threshold for minor flooding. A Coastal
Flood Statement looks likely again for both of these locations
again this afternoon as water levels will be similar or slightly
less than Saturday's. Peak water levels will occur here during
high tide from early to late into the late afternoon, or from 16Z
till 22Z, NOON to 6 pm local time.

&&

.AVIATION...
VFR conditions will prevail at both terminals. A cloud line should
develop just north of the Keys this afternoon. This could bring
showers and possible thunderstorms with periods of MVFR clouds and
brief IFR conditions due to reduced visibilities to either or both
terminals. Only VCSH and scattered cloud decks in the terminal
forecasts this afternoon. Surface winds will remain from the SSW
near 10 knots this morning, then WSW around 5 knots this afternoon
and evening.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Futterman/Chesser
Aviation/Nowcasts....Chesser
Upper Air/Data Collection......BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 4, 5:25 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
525 AM EDT Sun Aug 4 2019

FLZ076>078-GMZ031>035-042>044-052>055-072>075-051000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
525 AM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are expected along the
Florida Keys and the surrounding coastal waters today and tonight.
The primary thunderstorm hazards will be cloud to surface
lightning strikes and strong gusty winds.

Atmospheric conditions may become favorable for waterspouts this
afternoon across the Keys nearshore waters, as an island cloud
line develops. Waterspouts tend to form beneath lines of building
cumulus clouds, just at the hint of rain. Waterspouts can easily
flip boats, and should be avoided always.

Due to above normal water levels, combined with high tides
associated with the recent new moon, minor saltwater flooding of
low- lying areas and streets is possible around the time of high
tide this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated to scattered thunderstorms will be possible along the
Keys island chain and the surrounding coastal waters. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LIW

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:15 PM EDTSpecial Marine WarningKEY15 min

Nearby

Coastal Flood Statements in Florida, 2019Every coastal flood statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.